Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 243, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 31, 2014, 5:28 PM CDT for Ness County, Rush County, Kansas. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 31, 2014, 5:28 PM CDT (22:28 UTC)
- Expired
- Aug 31, 2014, 6:00 PM CDT
- In force
- 32 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Ness County, KS, Rush County, KS
The radar
The Dodge City radar (KDDC), 112 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 5:50 PM CDT | TSTM WND GST 60 | 4 Nnw Hargrave, KS | |
| Aug 31, 5:55 PM CDT | HAIL 1 | 3 N Alexander, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 238 J/kg
- Mixed-layer CIN
- -355 J/kg
- Mixed-layer LCL
- 2269 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 403 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
214
WUUS53 KDDC 312228
SVRDDC
KSC135-165-312300-
/O.NEW.KDDC.SV.W.0243.140831T2228Z-140831T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
528 PM CDT SUN AUG 31 2014
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN RUSH COUNTY IN CENTRAL KANSAS...
NORTHEASTERN NESS COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 600 PM CDT
* AT 528 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HARGRAVE...
MOVING EAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
LA CROSSE...MCCRACKEN...LIEBENTHAL...LORETTA AND HARGRAVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3858 9903 3849 9961 3867 9963 3869 9942
3870 9903
TIME...MOT...LOC 2228Z 248DEG 37KT 3860 9946
HAIL...1.25IN
WIND...60MPH
$$
SUGDEN2 follow-up statements
937
WWUS53 KDDC 312241
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
541 PM CDT SUN AUG 31 2014
KSC135-165-312300-
/O.CON.KDDC.SV.W.0243.000000T0000Z-140831T2300Z/
RUSH KS-NESS KS-
541 PM CDT SUN AUG 31 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHERN RUSH AND NORTHEASTERN NESS COUNTIES...
AT 541 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER LIEBENTHAL...
MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
LA CROSSE...MCCRACKEN...LIEBENTHAL...LORETTA AND HARGRAVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3858 9903 3849 9961 3867 9963 3869 9942
3870 9903
TIME...MOT...LOC 2241Z 249DEG 33KT 3864 9932
HAIL...1.25IN
WIND...60MPH
$$
SUGDEN336
WWUS53 KDDC 312256
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
556 PM CDT SUN AUG 31 2014
KSC135-165-312306-
/O.EXP.KDDC.SV.W.0243.000000T0000Z-140831T2300Z/
RUSH KS-NESS KS-
556 PM CDT SUN AUG 31 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN RUSH AND NORTHEASTERN
NESS COUNTIES WILL EXPIRE AT 600 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. A WARNING HAS
REPLACED AND EXTENDED THIS WARNING.
LAT...LON 3858 9903 3849 9961 3867 9963 3869 9942
3870 9903
TIME...MOT...LOC 2253Z 248DEG 37KT 3864 9932
$$
SUGDENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 2:39 PM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, Aug 31, 2:39 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 239 PM CDT SUN AUG 31 2014 ...UPDATED LONG TERM DISCUSSION... .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 213 PM CDT SUN AUG 31 2014 AN UPPER LEVEL SHORTWAVE IS PROGGED TO MOVE OUT OF THE CENTRAL ROCKIES AND INTO THE CENTRAL HIGH PLAINS TONIGHT WITH AN 80+ KNOT 250MB JET OVER WESTERN KANSAS. WEST TO SOUTHWEST WINDS ARE EXPECTED IN THE MID LEVELS OF THE ATMOSPHERE WITH 700MB TEMPERATURES AROUND 15C AND 850MB TEMPERATURES AROUND 28 DEGREES. TOWARDS THE SURFACE, AN AREA OF LOW PRESSURE WILL BE FOUND ACROSS THE KS/CO BORDER THIS AFTERNOON AND SHIFT EASTWARD THIS EVENING INTO THE OVERNIGHT PERIOD. A DRYLINE IS EXPECTED TO SET UP ACROSS SOUTHWESTERN KANSAS THIS AFTERNOON MAINLY WEST OF A LINE FROM HAYS TO DODGE CITY TO LIBERAL. WINDS WILL GENERALLY BE FROM THE SOUTH SOUTHWEST BEHIND THIS FEATURE WITH SOUTH TO SOUTH SOUTHEAST WINDS AHEAD OF THE DRYLINE. A FEW THUNDERSTORMS MAY FORM AHEAD OF THIS DRYLINE DURING THE LATE AFTERNOON HOURS AND TREK EASTWARD AS THE EVENING PROGRESSES. HOWEVER, THE CAP LOOKS TO BE HARD TO ERODE AND THERE IS A CHANCE THAT THERE WILL BE NO ACTIVITY AT ALL. MEANWHILE, A CLUSTER OF THUNDERSTORMS ARE EXPECTED TO FORM ACROSS NORTHWEST KANSAS LATE THIS AFTERNOON AND MOVE INTO NORTH CENTRAL KANSAS THIS EVENING INTO THE OVERNIGHT PERIOD. CAPE AND SHEAR PROFILES LOOK ADEQUATE FOR A FEW OF THESE STORMS TO BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN CONCERN. OTHERWISE EXPECT INCREASING CLOUDINESS OVERNIGHT WITH WINDS BECOMING LIGHT AND VARIABLE. THE BEST CHANCE OF MEASURABLE RAIN WILL BE ACROSS THE I-70 CORRIDOR WITH LESSER CHANCES THE FARTHER SOUTH YOU GO. ANY STORMS THAT DO FORM SHOULD MOVE OUT OF THE CWA BY DAYBREAK TOMORROW. SKIES WILL BECOME MOSTLY CLEAR TOMORROW WITH NORTHERLY WINDS SHIFTING TO THE NORTHEAST BY LATE AFTERNOON. AS FOR TEMPERATURES, LOWS OVERNIGHT ARE EXPECTED TO RANGE FROM AROUND 60 DEGREES ACROSS WEST CENTRAL KANSAS TO AROUND 70 DEGREES ACROSS SOUTH CENTRAL KANSAS. HIGHS TOMORROW WILL GENERALLY BE IN THE 80S. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 237 PM CDT SUN AUG 31 2014 BY MONDAY EVENING THE SURFACE BOUNDARY WILL EXTEND FROM WESTERN OKLAHOMA, ACROSS CENTRAL KANSAS, INTO NORTHWEST MISSOURI AS ANOTHER UPPER LEVEL TROUGH CROSSES THE CENTRAL PLAINS. GIVEN THE IMPROVING UPPER LEVEL DYNAMICS AND LOW LEVEL MOISTURE LIFT NORTH OF THIS SURFACE BOUNDARY FROM WARM AIR ADVECTION/ISENTROPIC LIFT THERE WILL BE IMPROVING CHANCES FOR PRECIPITATION MONDAY NIGHT, ESPECIALLY ACROSS SOUTH CENTRAL KANSAS. ON TUESDAY A WESTERLY DOWNSLOPE FLOW WILL BEGIN TO DEVELOP ACROSS THE CENTRAL HIGH PLAINS AS THE UPPER LEVEL TROUGH MOVES INTO THE MID MISSISSIPPI VALLEY. HIGHS ON TUESDAY WILL ONLY BE SLIGHTLY WARMER THAN THOSE EXPECTED ON MONDAY BASED ON 850MB TEMPERATURE TRENDS FROM 00Z TUESDAY TO 00Z WEDNESDAY. TEMPERATURES ARE THEN EXPECTED TO CLIMB BACK WELL INTO THE 90S MID WEEK AS AN AREA OF LOW PRESSURE AT THE SURFACE DEEPENS OVER EASTERN COLORADO AND THE 850MB TEMPERATURE TRENDS INDICATE A 5 TO NEAR 9C WARM UP IN THE 850MB TEMPERATURES FROM 00Z WEDNESDAY TO 00Z THURSDAY. THIS CONTINUES TO SUPPORT HIGHS CLIMB BACK INTO THE MID TO POSSIBLY THE UPPER 90S ACROSS WESTERN KANSAS. AS A WESTERLY FLOW DEVELOPS ACROSS THE CENTRAL PLAINS AN UPPER LEVEL LOW/TROUGH WILL MOVE OUT OF THE EASTERN PACIFIC AND ACROSS THE PACIFIC NORTHWEST TUESDAY AND WEDNESDAY. BY LATE WEEK AN UPPER LEVEL DISTURBANCE WILL MOVE OUT INTO THE NORTHERN PLAINS AS A COLD FRONT WILL MOVE SOUTH TOWARDS SOUTHWEST KANSAS. THIS WILL BRING BACK A CHANCE FOR THUNDERSTORMS TO MUCH OF THE WESTERN KANSAS FRIDAY AND SATURDAY ALONG WITH MORE SEASONAL TEMPERATURES. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1216 PM CDT SUN AUG 31 2014 A DRYLINE WILL SET UP BETWEEN THE GCK AND DDC TERMINAL THIS AFTERNOON WITH SOUTH SOUTHWEST WINDS FELT ACROSS THE GCK TERMINAL AND SOUTH TO SOUTH SOUTHEAST WINDS FELT AT THE HYS AND DDC TERMINALS. BREEZY CONDITIONS WILL ALSO OCCUR ACROSS THE TAF SITES THIS AFTERNOON WITH SUSTAINED WINDS ABOVE 20 KNOTS AND GUSTS ABOVE 30 KNOTS. WINDS THEN DIE DOWN THIS EVENING BEFORE BECOMING LIGHT AND VARIABLE OVERNIGHT. A FEW THUNDERSTORMS MAY DEVELOP ACROSS THE HYS AND DDC TERMINALS EARLY THIS EVENING BRIEFLY REDUCING VISIBILITIES AND CEILINGS. I HAVE PLACED A TEMPO GROUP IN THE TAFS TO REFLECT THIS. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 87 65 88 / 30 10 30 20 GCK 62 86 63 87 / 30 10 20 20 EHA 63 89 63 89 / 10 0 10 10 LBL 65 90 64 90 / 20 0 20 10 HYS 63 83 63 86 / 60 10 20 10 P28 71 90 70 92 / 20 10 50 40 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HOVORKA_42 LONG TERM...BURGERT AVIATION...HOVORKA_42
Hazardous weather outlook, Aug 31, 4:57 AM CDT, 12 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 457 AM CDT SUN AUG 31 2014 KSZ030-031-043>046-061>066-074>081-084>090-011000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 457 AM CDT SUN AUG 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON, BUT MORE LIKELY IN THE EVENING HOURS AS A COLD FRONT ENTERS THE REGION. HAIL AROUND GOLF BALL SIZE AS WELL AS DAMAGING WINDS ARE POSSIBLE. THE GREATEST THREAT AREAS AT THIS TIME IS GENERALLY NORTH OF K-96 ALTHOUGH A FEW STORMS FARTHER SOUTH CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ADDITIONAL THUNDERSTORM CHANCES EXIST MONDAY NIGHT AND TUESDAY WITH A MUCH LOWER PROBABILITY OF SEVERE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 33
In the hours before
Special weather statement, Aug 31, 5:03 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 503 PM CDT SUN AUG 31 2014 KSZ031-312245- ELLIS KS- 503 PM CDT SUN AUG 31 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELLIS COUNTY UNTIL 545 PM CDT... AT 503 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER SCHOENCHEN...MOVING NORTHEAST AT 25 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... VICTORIA...WALKER...SCHOENCHEN AND PFEIFER. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3893 9904 3870 9904 3870 9936 3897 9908 TIME...MOT...LOC 2203Z 237DEG 22KT 3871 9929 SUGDEN
Special weather statement, Aug 31, 5:13 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
513 PM CDT SUN AUG 31 2014
KSZ031-046-312230-
ELLIS KS-RUSH KS-
513 PM CDT SUN AUG 31 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RUSH AND
SOUTHEASTERN ELLIS COUNTIES UNTIL 530 PM CDT...
AT 513 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LIEBENTHAL...MOVING NORTHEAST AT 25 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LIEBENTHAL...LORETTA AND PFEIFER.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3860 9904 3860 9926 3865 9942 3869 9945
3871 9904
TIME...MOT...LOC 2213Z 237DEG 22KT 3867 9927
SUGDENLocal storm report, Aug 31, 5:19 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
519 PM CDT SUN AUG 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 5 SSE MUNJOR 38.74N 99.24W
08/31/2014 E1.50 INCH ELLIS KS PUBLIC
&&
RBURGThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 7:01 PM CDT | Special Weather Statement | DDC | Kearny | 44 min |
| Aug 30, 8:02 PM CDT | Special Weather Statement | DDC | Grant | 43 min |
| Aug 30, 8:25 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Kearny | 35 min |
| Aug 30, 9:03 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell | 42 min |
| Aug 30, 9:47 PM CDT | Special Weather Statement | DDC | Haskell | 43 min |
| Aug 31, 5:03 PM CDT | Special Weather Statement | DDC | Ellis | 42 min |
| Aug 31, 5:13 PM CDT | Special Weather Statement | DDC | Rush | 17 min |
| Aug 31, 5:16 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 44 min |
| Aug 31, 5:22 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 23 min |
| Aug 31, 5:55 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 50 min |
| Aug 31, 6:05 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 25 min |
| Aug 31, 6:22 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 53 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.